Alert archive / Alabama / Flash Flood Warnings in 2018

Flash Flood Warning 3, NWS Huntsville, AL

February 28, 20185 counties in Alabama

NWS Huntsville, AL issued this flash flood warning at Feb 28, 2018, 6:23 PM CST for 5 counties in Alabama. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2018, 6:23 PM CST (00:23 UTC)
Expired
Feb 28, 2018, 9:15 PM CST
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 43 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 8:53 PM CSTFLOOD7 Wsw Skyline, ALABOUT 6 TO 8 INCHES COVERING HIGHWAY 65 NEAR THE 11-MILE MARKER. TREE LIMBS AND DEBRIS ALSO IN FLOODWATERS FROM THE PAINT ROCK COVERING THE ROAD.
Feb 28, 9:03 PM CSTFLASH FLOOD5 Ene Paint Rock, ALOVER A FOOT OF WATER COVERING CR 8 IN THE NAT MOUNTAIN COMMUNITY. ROAD IS BARRICADED AND CLOSED AT THIS TIME.
Feb 28, 9:03 PM CSTFLASH FLOOD6 Ene Woodville, ALOVER A FOOT OF WATER COVERING CR 11 IN A FEW SPOTS BETWEEN HIGHWAYS 72 AND 35.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

462 
WGUS54 KHUN 010023
FFWHUN
ALC071-083-089-095-103-010315-
/O.NEW.KHUN.FF.W.0003.180301T0023Z-180301T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
623 PM CST WED FEB 28 2018

The National Weather Service in Huntsville Alabama has issued a

* Flash Flood Warning for...
  Western Jackson County in northeastern Alabama...
  Northern Marshall County in northeastern Alabama...
  Madison County in north central Alabama...
  Limestone County in north central Alabama...
  Morgan County in north central Alabama...

* Until 915 PM CST

* At 622 PM CST, Doppler radar indicated numerous showers producing 
  heavy rain across the warned area. Up to an inch of rain has 
  fallen in the last hour on an already saturated ground, with 
  additional bands of heavy rain expected to move over the warned 
  area over the next couple of hours. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Huntsville, Decatur, Madison, Athens, Scottsboro, Hartselle, Moores
  Mill, Meridianville, Redstone Arsenal and Hazel Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3499 8610 3446 8611 3432 8711 3500 8711

$$

AMP
2 follow-up statements
238 
WGUS74 KHUN 010133
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
733 PM CST WED FEB 28 2018

ALC071-083-089-095-103-010315-
/O.CON.KHUN.FF.W.0003.000000T0000Z-180301T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson AL-Marshall AL-Madison AL-Limestone AL-Morgan AL-
733 PM CST WED FEB 28 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CST FOR
WESTERN JACKSON...NORTHERN MARSHALL...MADISON...LIMESTONE AND MORGAN
COUNTIES...

At 730 PM CST, Doppler radar indicated moderate to heavy rainfall 
continuing across a large portion of north central and northeast 
Alabama. Radar estiimates and gauge reports indicate that upwards of 
2 inches of rain has fallen across the area so far today with an 
additional one to two inches likely this evening. 

In addition, flooding is already occurring in the Mill Creek and 
Indian Creek basins across western Madison County. 

Some locations that will experience flooding include... 
Huntsville, Decatur, Madison, Athens, Scottsboro, Hartselle, Moores 
Mill, Meridianville, Redstone Arsenal and Hazel Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3499 8610 3446 8611 3432 8711 3500 8711

$$

15
583 
WGUS74 KHUN 010257
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
857 PM CST WED FEB 28 2018

ALC071-083-089-095-103-010305-
/O.CAN.KHUN.FF.W.0003.000000T0000Z-180301T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson AL-Marshall AL-Madison AL-Limestone AL-Morgan AL-
857 PM CST WED FEB 28 2018

...THE FLASH FLOOD WARNING FOR WESTERN JACKSON...NORTHERN MARSHALL...
MADISON...LIMESTONE AND MORGAN COUNTIES IS CANCELLED...

The steady heavy rainfall has ended across the area. Thus 
significant flood waters are slowly beginning to recede and the 
flash flood warning is being canceled. However, significant rises on 
area creeks and streams continue along with mainstem rivers. If you 
have travel plans overnight be alert for ponding of water on area 
roadways and be especially cautious near low water crossings. 

LAT...LON 3499 8610 3446 8611 3432 8711 3500 8711

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 28, 5:57 PM CST, 26 minutes earlier.

Area forecast discussion, Feb 28, 5:57 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
557 PM CST Wed Feb 28 2018

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 151 PM CST Wed Feb 28 2018

The hydrology situation is the key concern over the next 24-48 hours
as another 1-3 inches of rainfall is expected tonight into Thursday.
The short range/high res guidance continues to support the best
rainfall this evening along and north of the TN river, with a sharp
gradient further south. We toyed with the idea of dropping our
southern tier of counties from the FFA, but the uncertainty and
gradient will keep me from doing so, although the true threat for
these areas has been delayed until late tonight and early Thursday.
Several rivers are going to rise into Flood during this time, and
short term flash flooding is possible followed by likely areal
flooding. This risk is highest in southern middle TN into far
northwest AL.

In the near term, there is also a severe weather threat possibly
coming together late this afternoon and early this evening for areas
south of U.S 72. The warm sector over west central AL into MS is
becoming unstable and deep cellular convection is already developing
north and west of Columbus MS. Deep layer bulk shear of 65-70kt, and
1km shear of 30-35kt will support supercells. HRRR/WRF guidance has
suggested that these cells could morph into a more linear MCS that
tracks east through north central AL over the next 4-6 hours, feeding
of an increasingly unstable warm sector. 1km SRH values are also
quite high, from 300-400m2/s2, especially as you near the wedge front
in northeast AL. Will continue to monitor convective trends, and
have mentioned isolated strong- severe in the HWO.

.SHORT TERM...(Thursday through Thursday night)
Issued at 151 PM CST Wed Feb 28 2018

After a brief possible "break" in the warm frontal band rain lifting
northward, the cold front will advance southeast during the morning
hours. A band of showers and thunderstorms is likely, possibly with
a few strong storms once again. Rainfall amounts of 1-1.5 inches is
possible with this band, which likely produce short term flash
flooding in spots, and add to the existing runoff for eventual river
flooding. As such, the Flood Watch will be maintained through 6 pm
LST. Highs will still reach the lower to mid 60s, before falling only
very slowly late. The better cold advection arrives Thursday evening
with brisk north winds. Lows will easily drop into the upper 30s by
Friday morning.

.LONG TERM...(Friday through Tuesday)
Issued at 151 PM CST Wed Feb 28 2018

Temperatures will return closer to normal for the weekend as cold
air advection occurs behind the front. High temperatures will fall
into the 50s Friday, rebounding slightly to near 60 for the weekend.
However, the main focus will end up being Friday and Saturday night,
since blended and ensemble mean guidance point to a potential freeze.
Right now this looks like a mild freeze, controlled mostly by cold
air advection rather than radiational cooling, but it could hit
newly-blooming or budding plants that have taken advantage of the
recent warm weather.

Attention then turns to the next system Monday and Tuesday, a fairly
deep Pacific trough that will eject into the Great Lakes. The
greatest spread in the extended occurs here, with the GFS and CMC
families showing a more progressive, weaker, and drier solution,
whereas the ECMWF & EPS cut the low off and have it meander about the
lower Great Lakes (with much more QPF though it is still < 1 inch).
For now, the forecast will reflect the greater consensus offered by
the faster/weaker/drier GFS and CMC.

Once that system is out of the way, the rest of the forecast period
looks dry and seasonable, with highs hovering around normal and lows
in the mid 30s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 557 PM CST Wed Feb 28 2018

Inclement weather should continue for the TAF period, as plenty of
moisture, modest lift and a lingering frontal boundary create
periods of showers. While generally MVFR CIG/VIS values should
continue with shower activity, lower IFR, possibly even more reduced
CIG/VIS values could accompany the heaviest showers. Somewhat higher
instability values could bring a risk of convection with the showers
during Thu morning, preceding an approaching cold front. The passage
of this first front should result in southerly winds becoming NW in
the late morning. Light rain and MVFR CIGS ~2500 ft AGL should
continue for most of the afternoon.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Thursday afternoon for ALZ001>010-016.

TN...Flood Watch through Thursday afternoon for TNZ076-096-097.

&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...BCC
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 28, 1:40 PM CST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
140 PM CST Wed Feb 28 2018

ALZ001>010-016-TNZ076-096-097-011100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
140 PM CST Wed Feb 28 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Additional rainfall of 1 to 2 inches is expected from this afternoon
through tonight, with locally higher amounts possible. River and
areal flooding is expected, with isolated flash flooding possible. A
Flood Watch is in effect through Thursday.

Isolated strong to severe thunderstorms are possible late this
afternoon and evening, mainly along and south of Highway 72 and west
of I-65. These thunderstorms may be capable of strong winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Another round of showers and thunderstorms will move through with a
cold front on Thursday morning into the early afternoon. This will
bring up to an additional 1 to 2 inches of rain.  This will bring
storm total rainfall amounts into the 2 to 5 inch range. River and
areal flooding will continue on Thursday and possibly linger into
this weekend. A Flood Watch continues through Thursday. In addition,
a few of the thunderstorms could be strong producing gusty winds.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible today through Thursday for flooding, and perhaps isolated
strong to severe thunderstorms.

In the hours before

Special weather statement, Feb 28, 5:11 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
511 PM CST WED FEB 28 2018

ALZ008-282345-
Marshall AL-
511 PM CST WED FEB 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL COUNTY UNTIL 545 PM
CST...

At 510 PM CST, Doppler radar was tracking a strong thunderstorm near
Arab, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Guntersville, Arab, Grant, Union Grove, Eddy, Columbus City and Lake
Guntersville State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3430 8657 3431 8658 3441 8658 3448 8647
      3448 8643 3450 8639 3452 8639 3451 8637
      3452 8635 3451 8634 3457 8631 3458 8628
      3432 8617 3430 8648
TIME...MOT...LOC 2310Z 250DEG 25KT 3435 8658

BCC
Local storm report, Feb 28, 5:31 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
531 PM CST WED FEB 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     3 NNW FAIRVIEW          34.29N 86.71W
02/28/2018                   CULLMAN            AL   EMERGENCY MNGR

            DAMAGE ALONG COUNTY ROADS 1524 AND 1526 NEAR
            THE CULLMAN-MORGAN COUNTY LINE. TIME
            ESTIMATED FROM RADAR.

&&

BCC
Local storm report, Feb 28, 5:41 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
541 PM CST WED FEB 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     4 ESE EVA               34.31N 86.69W
02/28/2018                   CULLMAN            AL   BROADCAST MEDIA

            DAMAGE TO HOUSE AND BARN ALONG PENTACOST
            ROAD ALONG THE MORGAN-CULLMAN LINE. TIME
            ESTIMATED FROM RADAR.

&&

BCC
Special weather statement, Feb 28, 5:56 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Huntsville AL
556 PM CST WED FEB 28 2018

ALZ008>010-010030-
Marshall AL-De Kalb AL-Jackson AL-
556 PM CST WED FEB 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JACKSON...
NORTHEASTERN MARSHALL AND WEST CENTRAL DEKALB COUNTIES UNTIL 630 PM
CST...

At 555 PM CST, Doppler radar was tracking a strong thunderstorm near
Grant, moving east at 25 mph. Additional strong thunderstorms were
located across northern Marshall County.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Scottsboro, Guntersville, Rainsville, Fyffe, Powell, Grant, Section,
Langston, Lakeview and Union Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3436 8643 3445 8646 3465 8594 3439 8585
TIME...MOT...LOC 2355Z 254DEG 21KT 3446 8622

BCC
Special weather statement, Feb 28, 6:06 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
606 PM CST WED FEB 28 2018

ALZ003-004-010030-
Lawrence AL-Franklin AL-
606 PM CST WED FEB 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
SOUTHWESTERN LAWRENCE COUNTIES UNTIL 630 PM CST...

At 606 PM CST, Doppler radar was tracking a strong thunderstorm over
Phil Campbell, or 9 miles south of Russellville, moving east at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Phil Campbell, Mt Hope, Spruce Pine and western Bankhead National
Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3431 8781 3441 8783 3449 8748 3432 8747
TIME...MOT...LOC 0006Z 259DEG 20KT 3436 8773

KDW
Local storm report, Feb 28, 6:10 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
610 PM CST WED FEB 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     3 SE EVA                34.30N 86.71W
02/28/2018                   CULLMAN            AL   EMERGENCY MNGR

            PORCH AND ROOF DAMAGE TO A HOME ALONG COUNTY
            ROAD 1542. TIME ESTIMATED FROM RADAR.

&&

BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:06 PM CSTSpecial Weather StatementHUNFranklin24 min
Feb 28, 7:36 PM CSTSpecial Weather StatementHUNMorgan24 min
Feb 28, 7:45 PM CSTAreal Flood WarningHUNDeKalb, Jackson4 hr
Feb 28, 8:02 PM CSTSpecial Weather StatementHUNMorgan28 min
Feb 28, 8:27 PM CSTSpecial Weather StatementHUNMarshall33 min
Feb 28, 9:14 PM CSTSpecial Weather StatementHUNDeKalb31 min
Mar 1, 1:14 AM CSTAreal Flood WarningHUNColbert, Lauderdale, Limestone6 hr
Mar 1, 5:50 AM CSTSpecial Weather StatementHUNMarshall25 min
Mar 1, 5:53 AM CSTSevere Thunderstorm WarningHUNMarshall, Morgan37 min
Mar 1, 6:10 AM CSTSpecial Weather StatementHUNMarshall35 min
Mar 1, 6:25 AM CSTSevere Thunderstorm WarningHUNCullman, Marshall35 min
Mar 1, 6:40 AM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall35 min
Mar 1, 7:02 AM CSTAreal Flood WarningHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more6 hr
Mar 1, 7:12 AM CSTSpecial Weather StatementHUNDeKalb, Marshall33 min
Mar 1, 7:23 AM CSTSevere Thunderstorm WarningHUNDeKalb37 min
Mar 1, 10:04 AM CSTAreal Flood WarningHUNMadison3 hr
Mar 1, 12:52 PM CSTAreal Flood WarningHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more5 hr
Mar 1, 1:44 PM CSTRiver Flood WarningHUNMadison, Marshall, Morgan4 days

Nearby

Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.